Severe acne raises suicide risk
Last Updated: Friday, November 12, 2010, 00:00
  

Individuals who have a severe acne problem are at a higher risk of attempting suicide, reveals a new study.

The study has also found that an additional risk may be present during and up to one year after treatment with isotretinoin, a commonly prescribed drug for severe acne.



However, the authors stressed that the additional risk is most likely due to the acne itself, rather than the drug treatment.



With the hypothesis that acne sufferers are at a higher risk of suicide, regardless of whether they are on isotretinoin, Anders Sundstrom and colleagues from the Karolinska Institute in Sweden, investigated suicide attempts before, during and after isotretinoin treatment for severe acne.



The authors assessed the data of individuals who had been prescribed isotretinoin from 1980 to 1989 and linked these to hospital discharge and cause of death registers from 1980 to 2001.



The results showed that 128 patients were admitted to hospital following a suicide attempt.



The authors also found that between one and three years before starting isotretinoin treatment the number of suicide attempts increased.



However, the risks were highest within six months after treatment ended.



Sundstrom and colleagues speculated that the increased risk after starting isotretinoin might be because patients whose acne and physical appearance improved following treatment were distraught if there was no improvement in their social life.



They believed it is impossible to say for certain that the continued rise in suicide risk "is due to the natural course of severe acne, or to negative effects of the treatment."



They acknowledged that the increased risk could be "as a consequence of exposure to the drug" but believes "a more probable interpretation is that the underlying severe acne may best explain the raised risk."



They concluded "the most important proactive measure to be taken would be to closely monitor all patients`` psychiatric status, not only during treatment, but also for at least a year after treatment with isotretinoin."



ANI


First Published: Friday, November 12, 2010, 00:00



comments powered by Disqus